Yellow flower, blue sky, bright sun

Another piece in the vitamin D puzzle

New research provides evidence vitamin D can dampen the immune response in MS.

A small study carried out in the US involving 40 people with relapsing remitting MS has uncovered a role for high dose vitamin D in MS. Participants in the study were given either 10,400 international units (IU) or 800 IU of vitamin D3 supplements daily for six months. The recommended daily amount of vitamin D is 600 IU.

Blood tests were carried out at the start of the study and then after three and six months to measure the amount of vitamin D in the blood, and the response of immune cells known to play a key role in MS.

Promising results

The optimal level of vitamin D in the blood for people with MS has still to be determined, but the study showed a decrease in some of the specific immune system cells associated with MS in people taking the higher dose (10,400 IU). The same was not seen in people taking the lower dose (800 IU) during the study.

Side effects from the vitamin supplements were minor and did not differ between people taking the higher and lower doses.

Whilst high dose vitamin D levels have been demonstrated to be tolerable in people with MS over the six month period, further studies are needed to establish whether vitamin D could be a safe and effective treatment for MS in the future.

New evidence

Dr Sorrel Bickley, our Head of Biomedical Research said:

"The link between vitamin D and multiple sclerosis is a promising area of research. This study, although small, provides new evidence about the safety of high doses of vitamin D and the effect this has on the immune system.

"There are more than 100,000 people in the UK living with MS and finding treatments that can slow, stop or reverse the worsening of disability is a priority for the MS Society. Therefore we look forward to seeing larger and longer term studies to help us understand whether this could be an effective and safe treatment.

“Although it's important to get enough vitamin D, there are government guidelines around the dosage and taking too much can lead to side effects. Anybody with concerns about their levels should speak to their GP.”